Pyogenic Granuloma on Facial Skin Associated With Long-Term Topical Application of Tacrolimus

Pyogenic granuloma ans tacrolimus

  • George Badavanis Center for Dermatologic Diseases, Limassol, Cyprus
  • Efstathia Pasmatzi Dept. of Dermatology, University of Patras, Medical School, Rio-Patras, Greece
  • Pavlos Contantinou Histopathology & Cytology Laboratory, Nicosia, Cyprus
  • Nikiforos Kapranos Laboratory for Molecular Histopathology, Athens, Greece
  • Frank Schmidt Sanitätsversorgungszentrum Kramerhof, Germany
  • Alexandra Monastirli Center for Dermatologic Diseases, Limassol, Cyprus
  • Dionysios Tsambaos Center for Dermatologic Diseases, Limassol, Cyprus

Abstract

Pyogenic granuloma (PG) is a benign vascular neoplasm of the skin and mucous membranes, the exact cause and pathogenesis of which still remain unknown. PG typically occurs in the form of solitary and rarely multiple, rapidly developing, glistering, hemorrhagic and ulceration-prone, pink or purple, angiomatous papule or nodule. Proposed stimuli for the occurrence of PG include minor trauma and chronic irritation, infections, viral oncogenes, pregnancy, microscopic arteriovenous anastomoses and diverse drugs. Tacrolimus is a macrolide, produced by the Streptomyces Ttsukubaensis, which exerts potent immunosuppressive action through inhibition of calcineurin. Topically applied tacrolimus has been approved for the treatment of patients with moderate to severe atopic dermatitis unresponsive or intolerant to conventional regimens, but it has also been used as an off-label treatment for various cutaneous diseases. We report a 35-year-old man who developed PG on his face after a long-term topical application of tacrolimus ointment for the treatment of seborrheic dermatitis. The patient didn’t recall any trauma or other chronic irritation at the site of his recently emerging solitary lesion, whereas other predisposing factors for PG were excluded. To the best of our knowledge the case presented here is the first report of this adverse reaction. PG should be considered as a possible side-effect of topical application of tacrolimus and dermatologists should be able to diagnose and properly treat it.

Author Biography

Efstathia Pasmatzi, Dept. of Dermatology, University of Patras, Medical School, Rio-Patras, Greece

Department of Dermatology
University of Patras
School of Medicine

Published
2020-01-13